Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/heart-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Lisinopril - Menstrual Issues and Abnormal Bleeding
    avatar
    floridasunshine39 posted:
    I just wanted to share my experience with Lisinopril 10 mg.

    I started taking it early December because I wanted to start the new year off by getting healthier and controlling my moderately high blood pressure. So, the doctor put me on 10 mg lisinopril once a day and immediately my BP went from 150/100 to 117/78 and I was impressed. I was warned that there may be a persistent cough and if I experienced to call and let the doctor know and she would put me on something else.

    Almost immediately I started coughing & advised my doctor who wanted to switch me to something else. I really wanted to still give the Lisinopril a shot and continued to take it. However on the 2nd to 3rd day of taking it I started to have menstrual spotting. My period wasn't even due. Then when my period was due around the 16th I had a heavier flow and prayed it would go away but it didn't. So, bleeding for 3 weeks straight I called the gyno and made an apt. and stopped the Lisinopril "which I suspected all along" since my periods have always been very predictable and I have never had an issue until I started taking the lisinopril. So, I went in and did an ultrasound while still bleeding and it was embarrassing & I demanded to also see the doctor who could tell me what was going on. He said that my uterine wall was 2cm and he really didn't know why. He suspected a possible Polyp or miscarriage but the pregnancy test was negative and I was never pregnant which I knew. So he gave me 10 mg of Provera to take once a day for 10 days. Within 4 days the bleeding stopped and I was to come back and repeat an ultrasound. However the day that I stopped the pill I started spotting once again and continued until a second period arrived which was a lot heavier than normal. So, that lasted about 7 days and I was so upset and anemic feeling. I was taking Iron pills hoping that would help some. So after the 7th day of my actual period / menstrual cycle it stopped. YAY!!! I went back and did an ultrasound 2 weeks later and my uterine wall was normal and measured at 12 mm which they said was normal being 2 weeks into my cycle.

    So, I promised myself that after reading other stories related to Menstrual changes and Lisinopril that I would post what I took to make the cycle normal again. And also the results of my second ultrasound that was normal.

    If you look online you will find many women who also had the same issues with abnormal bleeding, spotting and menstrual issues that they felt were directly caused by the Lisinopril. In almost all of the cases that I read it happened within the first day to week. Either a stopped period or abormal bleeding.

    And also had I not figured this out. My options were going to be a uterine ablation, Mirena IUD or D&C.... Pretty scary I think and I have run into several women online that had all of the procedures and continued to bleed.. Of course because they never stopped taking the Lisinopril. So, that is my story and I am happy to share it with you and hope that if you are having the same issues that you can just switch to another Blood Pressure pill, though you might need Provera to stop the spotting and bleeding for a while.

    But all should return to normal afterwards. As for Blood Pressure medicine. I was switched to Losartan 50 mg once a day and really haven't any big issues aside from muscle aches every now and then but as long as it doesn't mess with my hormones then I am good.

    Take the Poll

    Did Lisinopril screw up your menstrual cycle with abnormal bleeding?
    • Yes, I experienced menstraul spotting
    • Yes, my period stopped completely
    • Yes, I experienced abnormal spotting and bleeding
    • Yes, Abnormal bleeding
    vote
    View Poll Results
     
    avatar
    gaynordp responded:
    I recently moved to Mexico and ran out of the Coversyl (4mg) that I brought with me, so had to resort to taking Lisinopril (10 mg). I immediately felt the change - I felt anxious, experienced headaches, chest pains, raised blood pressure, and missed my period, which is normally regular every month. After a few days on Lisinopril and feeling like I was about to die (I could feel the blood rushing through my veins and hear it in my head), I managed to find Coversyl, albeit at more than triple the price I paid back home. I guess if I want to stay alive, I'm going to have to pay the over-inflated prices. Lisinopril sucks and I'll never take it again.
     
    avatar
    kjme11374 responded:
    Did you notify the pharmaceutical company?

    I originally had lisinopril about 5 years ago. I am LONG past the same issues you had, but I noticed a cough about halfway thru first bottle. It developed rapidly and I was coughing (at times) so badly that I almost threw up (I think twice I DID - not a lot).

    I also was switched to Losartan. Occasionally I have a dry "tickle" but that could be because it's arizona.

    I take a number of meds and I always check contraindications and side effects. I also COMPARE Meds to see if they can be taken with each other (that's how I found out I can NOT take Aleve or Advil. And cannot take TUMS within 2 hours of another med I take.)

    Do you have all Prescriptions filled at same pharmacy? I think that is essential in management of medications.
     
    avatar
    billh99 replied to gaynordp's response:
    That is interesting.

    Both Lisinopril and Coversyl are both of the ACE inhibitor class. And have somewhat similar side effects listed.
     
    avatar
    eileenhamper responded:
    That was really a serious health issue that you have faced. I hope you are feeling better now. Sometime we don't even know that the pills we are consuming for other health diseases can have adverse effects on menstruation. It's good that you consulted with the doctor on time and get changed your BP medicines otherwise it would have affected your menstrual health. Still if you have heavy bleeding then you may use menstrual cups , to stay more relax during periods.


    Helpful Tips

    Tool to track your blood pressure
    Hi, I have a friend who has high blood pressure as does pretty much his whole family. His doctor asks them to regularly take their bp and ... More
    Was this Helpful?
    50 of 67 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center